Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS Jackson, KY

July 6, 2020Pulaski County, Rockcastle County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 6, 2020, 9:08 PM EDT for Pulaski County, Rockcastle County, Kentucky. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2020, 9:08 PM EDT (01:08 UTC)
Expired
Jul 6, 2020, 10:50 PM EDT
In force
102 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Pulaski County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 110 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WGUS53 KJKL 070108
FFWJKL
KYC199-203-070400-
/O.NEW.KJKL.FF.W.0018.200707T0108Z-200707T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
908 PM EDT Mon Jul 6 2020

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Northeastern Pulaski County in south central Kentucky...
  Southwestern Rockcastle County in south central Kentucky...

* Until midnight EDT.

* At 907 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Excessive runoff will cause 
  flash flooding of small creeks and streams, roads, and roadside 
  culverts. 

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Mount Vernon, Bee Lick, Bandy, Quail, Maretburg, Ottowa, Woodstock,
  Spiro, Wabp, Lake Linville, Willailla and Bromo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3736 8456 3733 8451 3742 8447 3739 8434
      3724 8439 3722 8459 3729 8465

FLASH FLOOD...RADAR INDICATED

$$

GEOGERIAN
1 follow-up statement
038 
WGUS73 KJKL 070250
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1050 PM EDT Mon Jul 6 2020

KYC199-203-070300-
/O.CAN.KJKL.FF.W.0018.000000T0000Z-200707T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski KY-Rockcastle KY-
1050 PM EDT Mon Jul 6 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN PULASKI AND SOUTHWESTERN
ROCKCASTLE COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3736 8456 3733 8451 3742 8447 3739 8434
      3724 8439 3722 8459 3729 8465

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 4:19 PM EDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 6, 4:19 PM EDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
419 PM EDT Mon Jul 6 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 419 PM EDT MON JUL 6 2020

Isolated to scattered showers and thunderstorms have developed this
afternoon, with the largest cluster from Flemingsburg north to the
Ohio River and west along Interstate 75 south of Cincinnati. Another
broken line exists farther south, roughly along Hal Rogers Parkway.
Will continue to see storms this afternoon and early evening, prior
to the brunt of the activity winding down this evening as
instability wanes. The main threat from these storms will be brief
heavy downpours as the lack of shear/organization keep updrafts
from becoming particularly strong/tall as they slowly migrate
toward the northwest.

Areas that see rain this afternoon and locales in river valleys will
stand the best chance of seeing fog development tonight into Tuesday
morning. This will mix out by mid Tuesday morning as heating ensues
and cumulus clouds build with peak heating.

A weakness in the mid-upper level height fields will persist on
Tuesday across the Bluegrass through the Tennessee Valley. As this
feature slowly tracks eastward, scattered showers and thunderstorms
will once again be in the offing by early afternoon into the evening
as oppressive dewpoints stream into eastern Kentucky on the
northwestward side of the Bermuda ridge. Should once again see
precipitation taper off with sunset and local subsidence working in
Tuesday evening, setting the stage for fog into Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 356 PM EDT MON JUL 6 2020

The summer time convective pattern will continue through the
entirety of the extended. High pressure should generally remain in
control for Wednesday and Thursday, but a stationary boundary will
start off parked south of the state, with a strong stationary low
located to our E, along the Mid-Atlantic border. With the same
general pattern/flow in place both days, temperatures will remain
fairly steady, topping out in the upper 80s to near 90 degrees each
day, and falling to the upper 60s to around 70 each night.
Furthermore, this regime will unfortunately not provide a break in
the humidity either. Warm air and humidity each day will keep the
air unstable enough to produce shower and thunderstorm chances once
the convective temperature is met. However, with no real driving
force, wind shear will remain weak at best, and so convection will
generally be pulsy, but could result in some locally heavy rain.
Shower and thunderstorm chances will then diminish when heading into
the overnight due to loss of the daytime heating and best
instability.

By Friday, a cold front will begin approaching the region from the
NW, and will cross through the state during the day Saturday. This
will bring our best chance for showers and thunderstorms both days,
with a diminishing trend once again expected during the overnight
hours. Instability looks very good during both days, as do the lapse
rates...so convection should not be a problem. However, winds will
be nearly unidirectional, so it will be hard to keep organization of
the storms.

Even after the frontal system moves through, there won't be much
relief behind it for Sunday or Monday. The upper level trough that
the system is associated with will remain in place and continue to
dig across the region through the day Monday. This will provide
enough lift for diurnally driven scattered showers and thunderstorms
both days. Temperatures will be a bit cooler, but only by about 5
degrees or so...as the NBM has much of eastern KY in the mid 80s for
highs Sunday, and low to mid 80s for Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 232 PM EDT MON JUL 6 2020

Scattered cumulus continuing to develop near the 5k foot level
with isolated to scattered showers/storms forming this afternoon
and early evening. Have maintained VCTS mention at JKL/SJS as the
highest storm chances look to be north of SME to LOZ. Included
VCSH mention at SYM given nearby activity earlier this afternoon.
Went with mainly a persistence forecast regarding sites expected
to see visibility reductions from fog tonight. This includes MVFR
visibilities at LOZ/SME, with some patchy fog also possible again
near JKL/SYM. IFR or worse visibilities will be possible in river
valleys as winds become near calm and low clouds clear out. Will
see a return to VFR conditions for all by mid Tuesday morning
prior to cumulus development by late morning.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...GUSEMAN
LONG TERM...JMW
AVIATION...GUSEMAN
Hazardous weather outlook, Jul 6, 4:10 AM EDT, 16 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
410 AM EDT Mon Jul 6 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071115-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
410 AM EDT Mon Jul 6 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Thunderstorms will be possible this afternoon and evening. A few
storms could be capable of locally heavy rainfall and strong
winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible during the afternoon and evening
from Tuesday through Thursday. Thunderstorms will remain possible
from Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP/KAS

In the hours before

Special weather statement, Jul 6, 8:16 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
816 PM EDT Mon Jul 6 2020

KYZ058-059-068-069-079-070045-
Jackson-Estill-Rockcastle-Powell-Pulaski-
816 PM EDT Mon Jul 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN POWELL...
NORTHWESTERN ESTILL...NORTHERN PULASKI...NORTHWESTERN JACKSON AND
NORTHWESTERN ROCKCASTLE COUNTIES...

At 816 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Powell Valley to Somerset. Movement was
west at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Somerset, Stanton, Mount Vernon, Boone, Clay City, Science Hill,
Kimbrell, Gum Sulphur, Rice Station, Kings Station, Bandy, Woodstock,
Roundstone, Spiro, Wabp, Calloway Crossing, Wiseman Crossing Station,
Climax, Dabney and Virden.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3736 8456 3734 8450 3748 8444 3747 8438
      3754 8435 3752 8420 3759 8411 3765 8413
      3774 8408 3778 8411 3780 8408 3781 8412
      3784 8410 3783 8400 3787 8403 3787 8402
      3793 8396 3788 8383 3707 8458 3708 8491
TIME...MOT...LOC 0016Z 109DEG 21KT 3787 8395 3711 8461

GEOGERIAN
Local storm report, Jul 6, 8:20 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
820 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     TURKEY CREEK            37.67N 82.31W
07/06/2020                   PIKE               KY   LAW ENFORCEMENT

            MULTIPLE TREES BLOWN DOWN ALONG HWY 292 JUST
            PAST THE TUG FORK APTS NEAR THE TURKEY CREEK
            COMMUNITY.

&&
Special weather statement, Jul 6, 8:43 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
843 PM EDT Mon Jul 6 2020

KYZ050-051-070115-
Montgomery-Bath-
843 PM EDT Mon Jul 6 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MONTGOMERY AND WESTERN
BATH COUNTIES...

At 842 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Owingsville to near Klondike. Movement
was northwest at 25 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Mount Sterling, Owingsville, Marshall, Camargo, Sharpsburg, Levee,
Preston, Reynoldsville, Sideview, Peasticks, Flat Creek, Coons
Station, Odessa, Stepstone, Bourbon Furnace, Gatewoods Station, Slate
Valley, Prewitt, Crooks and Bethel.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3828 8382 3828 8380 3813 8366 3793 8395
      3794 8397 3811 8408 3813 8407 3817 8399
      3823 8393 3830 8384 3830 8382
TIME...MOT...LOC 0042Z 141DEG 22KT 3814 8378 3797 8402

GEOGERIAN
Special weather statement, Jul 6, 8:45 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service JACKSON KY
845 PM EDT Mon Jul 6 2020

KYZ068-079-070115-
Rockcastle-Pulaski-
845 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI AND WEST
CENTRAL ROCKCASTLE COUNTIES...

At 844 PM EDT, a strong thunderstorm was located over Quail, or near
Mount Vernon, moving northwest at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Bee Lick, Gum Sulphur, Bandy, Quail, Maretburg, Ottowa, Spiro, Wabp,
Willailla, Bromo, Indian Lakes Park, Level Green and Brodhead.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3736 8455 3733 8451 3742 8447 3743 8447
      3744 8444 3731 8434 3726 8449 3734 8457
TIME...MOT...LOC 0044Z 132DEG 11KT 3733 8444

GEOGERIAN
Local storm report, Jul 6, 8:55 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
855 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     NADA                    37.81N 83.72W
07/06/2020                   POWELL             KY   DEPT OF HIGHWAYS

            NUMEROUS TREES WERE BLOWN DOWN NEAR THE NADA
            COMMUNITY. THE NADA TUNNEL IS CURRENTLY
            BLOCKED BY FALLEN TREES.

&&

AR
Special weather statement, Jul 6, 8:59 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
859 PM EDT Mon Jul 6 2020

KYZ079-083-070130-
Wayne-Pulaski-
859 PM EDT Mon Jul 6 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WAYNE AND
SOUTHWESTERN PULASKI COUNTIES...

At 859 PM EDT, strong thunderstorms were clustered over Mill Springs,
or 7 miles north of Monticello, moving west at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Monticello, Naomi, Betsey, Parnell, Mill Springs, Steubenville and
Trimble.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3687 8505 3692 8496 3696 8494 3696 8492
      3695 8490 3700 8484 3705 8491 3707 8491
      3704 8470 3684 8473 3684 8506 3686 8506
TIME...MOT...LOC 0059Z 096DEG 22KT 3694 8481

AR

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:08 PM EDTSevere Thunderstorm WarningJKLRockcastle37 min
Jul 6, 8:16 PM EDTSpecial Weather StatementJKLPulaski, Rockcastle29 min
Jul 6, 8:26 PM EDTAreal Flood AdvisoryJKLJackson, Rockcastle2 hr
Jul 6, 8:43 PM EDTSpecial Weather StatementJKLBath, Montgomery32 min
Jul 6, 8:45 PM EDTSpecial Weather StatementJKLRockcastle30 min
Jul 6, 8:59 PM EDTSpecial Weather StatementJKLRussell31 min
Jul 6, 11:43 PM EDTSpecial Weather StatementJKLWolfe47 min
Jul 7, 12:09 AM EDTAreal Flood AdvisoryJKLBreathitt, Menifee, Wolfe2 hr
Jul 7, 12:28 AM EDTFlash Flood WarningJKLMenifee, Wolfe3 hr
Jul 7, 12:40 AM EDTSpecial Weather StatementJKLMenifee35 min
Jul 7, 7:38 PM EDTSpecial Weather StatementJKLPike52 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.